Colorado, 2012Flash Flooding and Damaging Wind in Colorado, July 5, 2012
July 5, 2012 · NWS GJT · 3 events in 2 counties and zones
Thunderstorms with very heavy rainfall moved across western Colorado during the afternoon of July 5th. These storms produced flash flooding across central Rio Blanco county and outflow winds in excess of 58 mph in Eagle County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with very heavy rainfall moved across western Colorado during the afternoon of July 5th. These storms produced flash flooding across central Rio Blanco county and outflow winds in excess of 58 mph in Eagle County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 5, 2:25 PM MST, 35 minutes earlier.
Area forecast discussion, Jul 5, 2:25 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
325 PM MDT THU JUL 5 2012
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 321 PM MDT THU JUL 5 2012
DEEP MOISTURE IS OVER THE CWA AS EVIDENCED BY SFC DWPTS IN THE UPPER
40S TO LOWER 50S AND PCP WTR ANALYSIS. HOWEVER SHRT WV TRIGGER SEEMS
TO BE A LITTLE FURTHER TO THE WEST (MORE OVER CNTRL UT)THAN ANALYZED
THIS MORNING. ALSO WITH HIGH PRESSURE OVER THE REGION AND LIGHT
WINDS ALOFT THE SHEAR ENVIRONMENT IS WEAK INHIBITING DEVELOPMENT.
BUFKIT FCST SOUNDING ALSO DID NOT INDICATE MUCH IN THE WAY OF ANY
CAPE WITH VALUES TYPICALLY LESS THAN 300 J/KG. AS A RESULT ORGANIZED
CONVECTION SPOTTY OVER WRN CO...WHILE ERN UT SHOWS A MORE ORGANIZED
SIGNATURE. THIS WILL CONTINUE TO BE THE TREND TONIGHT. HOWEVER
CONVECTION IS EXPECTED TO LAST WELL INTO THIS EVENING...TAPERING OFF
BY MIDNIGHT.
A FEW SUBTLE CHANGES SEEN FRIDAY AS MOISTURE PLUME GETS PUSHED EWRD
...BUT STILL REMAINS OVER WRN CO. CURRENT WV SATELLITE SUPPORTS THIS
IDEA WELL. THAT MEANS CONVECTION WILL FAVOR WRN CO WHILE ERN UT SEES
A DECREASE IN AREAL COVERAGE OF STORMS. STILL NO EVIDENCE OF A SHRT
WV STRONG ENOUGH TO PROVIDE WIDESPREAD ORGANIZED CONVECTION. SO WILL
SEE ANOTHER DAY OF SPOTTY DIURNALLY DRIVEN SHOWER AND TSTM ACTIVITY.
CAPE VALUES ALSO NOT MUCH DIFFERENT THAN WHAT WE SAW TODAY.
THE NAM INDICATES A WEAK VORT LOBE PASSING OVER WRN CO NEAR THE
CONTINENTAL DIVIDE FRIDAY NIGHT. THIS MAY ALLOW CONVECTION TO BE A
LITTLE MORE WIDESPREAD TOMORROW EVENING...BEFORE TAPERING OFF AROUND
MIDNIGHT.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 321 PM MDT THU JUL 5 2012
BY SATURDAY THE RIDGE OF HIGH PRESSURE WILL SPREAD WESTWARD AND
THEN BUILD OVER THE INTERMOUNTAIN REGION THROUGH EARLY NEXT WEEK.
ONCE TO OUR WEST...THE HIGH PRESSURE RIDGE WILL BE IN A LESS
FAVORABLE POSITION FOR KEEPING THE DEEP SUBTROPICAL MOISTURE TAP
OVER OUR FORECAST AREA. HOWEVER MOISTURE AND ENERGY WILL CONTINUE
TO ROTATE AROUND THE HIGH CENTER...KEEPING A CHANCE OF MAINLY
DIURNAL SHOWERS AND THUNDERSTORMS. EXPECT THE MAIN AREA TO FEEL
THE DRIER AIR WILL BE OVER THE NORTHWEST.
THEN MODELS INDICATE THE HIGH CENTER WILL SHIFT EAST AND BE
CENTERED RIGHT OVER WESTERN COLORADO AND EASTERN UTAH DURING THE
SECOND HALF OF NEXT WEEK. THIS IS A LITTLE BETTER POSITION FOR
INCREASED MOISTURE...BUT STILL NOT OPTIMAL. WE WILL JUST HAVE TO
WAIT TO SEE THE NUANCES OF WHERE THE PLUME SETS UP. EXPECT THE
CONVECTIVE FLAVOR FROM DAY TO DAY WILL BE VERY DEPENDENT
UPON...AND ENHANCED BY ANY EMBEDDED DISTURBANCES ROTATING ACROSS
THE AREA.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 321 PM MDT THU JUL 5 2012
MOSTLY VFR CONDITIONS ARE EXPECTED TONIGHT THROUGH FRIDAY...
ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING
NORTHWARD ACROSS THE CWA. STORMS WILL BE MOST NUMEROUS OVER HIGHER
TERRAIN. THIS WILL CREATE AREAS OF MOUNTAIN OBSCURATION AND
OUTFLOW WINDS TO 25 TO 35 MPH IN THE VICINITY OF STORMS BETWEEN
00Z AND 06Z. THUNDERSTORMS WILL BE WITHIN THE VICINITY OF ALL
AIRPORTS FRIDAY AFTERNOON WITH THE BEST CHANCES OF THUNDERSTORMS
MOVING OVER AIRFIELDS COMING BETWEEN 21Z AND 03Z. THESE STORMS
WILL BE SLOW MOVING AND CAPABLE OF PRODUCING HEAVY RAINFALL. AS A
RESULT...BRIEF MVFR VSBY AND CIGS ARE POSSIBLE WITH PASSING
STORMS. FOR THE MOST PART AIRPORT IMPACTS WILL BE MINIMAL WITH
REDUCTION IN FLIGHT CATEGORIES BELOW VFR UNLIKELY.
&&
.FIRE WEATHER...
ISSUED AT 321 PM MDT THU JUL 5 2012
WITH HIGH PRESSURE TO OUR EAST...A GOOD PLUME OF SUB TROPICAL
MOISTURE HAS MOVED OVER EASTERN UTAH AND WESTERN COLORADO.
THEREFORE STORMS ARE NO LONGER EXPECTED TO BY DRY. THIS DEEPER
MOISTURE WILL CONTINUE OVER THE AREA THROUGH THE NEXT FEW DAYS.
THEREFORE THE MAIN FIRE WEATHER CONCERN AT THIS TIME WILL BE THE
POSSIBILITY THAT RAIN OVER RECENT BURN SCARS MAY PRODUCE EXCESSIVE
RUNOFF AND/OR DEBRIS FLOWS.
THE RIDGE IS PROGGED TO GRADUALLY SHIFT WEST THROUGH THE WEEKEND
AND THEN STALL OVER THE INTERMOUNTAIN REGION EARLY NEXT WORK WEEK.
WHILE THIS SHOULD BRING A DOWNTURN IN SHOWERS AND THUNDERSTORMS...
ESPECIALLY OVER THE NORTHWEST...THE CHANCE FOR SHOWERS AND
THUNDERSTORMS...WITH WETTING RAIN WILL CONTINUE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...MC
LONG TERM...EH
AVIATION...MC
FIRE WEATHER...EH
Hazardous weather outlook, Jul 5, 4:45 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUL 5 2012
COZ001>014-017>023-UTZ022>025-027>029-061200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT THU JUL 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS...DEVELOPING LATE
THIS MORNING...INCREASING IN AREAL COVERAGE AND INTENSITY THIS
AFTERNOON...AND CONTINUING INTO THIS EVENING. THESE STORMS WILL
BE SLOW MOVING WITH SOME PRODUCING BRIEF HEAVY DOWNPOURS FROM
LATE AFTERNOON ONWARD. GUSTY OUTFLOW WINDS TO 25 TO 35 MPH ARE
POSSIBLE THIS AFTERNOON. THUNDERSTORM ACTIVITY WILL DECREASE
LATER THIS EVENING...BUT MAY CONTINUE LATE INTO THE NIGHT IN SOME
AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MOISTURE WILL CONTINUE STREAMING INTO THE REGION THROUGH THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND. THIS WILL FUEL
SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING. THUNDERSTORM
WILL GRADUALLY DECREASE FROM NORTH TO SOUTH EARLY NEXT WEEK AS
DRYER AIR FILTERS INTO THE REGION FROM THE NORTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NL
In the hours before
Special weather statement, Jul 5, 12:12 PM MST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
112 PM MDT THU JUL 5 2012
UTZ027>029-052000-
ARCHES/GRAND FLAT UT-CANYONLANDS/NATURAL BRIDGES UT-LA SAL AND ABAJO
MOUNTAINS UT-
112 PM MDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAND AND NORTHERN
SAN JUAN COUNTIES UNTIL 200 PM MDT...
AT 109 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOAB...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN SHOWERS.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MOAB...
CASTLE VALLEY...
ARCHES NATIONAL PARK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3799 10959 3856 10979 3895 10944 3875 10906
3873 10906
PFSpecial weather statement, Jul 5, 2:46 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
346 PM MDT THU JUL 5 2012
COZ002-013-052230-
CENTRAL YAMPA RIVER BASIN CO-FLATTOPS CO-
346 PM MDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO BLANCO AND EXTREME
SOUTHEASTERN MOFFAT COUNTIES UNTIL 430 PM MDT...
AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF MEEKER...OR 37 MILES SOUTH
OF CRAIG...MOVING NORTH AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
THIS STORM WILL BE NEAR...
MEEKER AROUND 400 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
SMALL CREEKS...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE
ON A FLOODED ROADWAY.
LAT...LON 4024 10791 4023 10759 3992 10765 3993 10789
JDC
Flash Flood, Rio Blanco
- When
- July 5, 3:00 PM MST to 6:00 PM MST
- Where
- Rio Blanco County, 9.39 mi SE of Meeker Arpt to 9.06 mi WSW of Buford
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.950, -107.760
A thunderstorm producing heavy rainfall resulted in flash flooding with running water at least six inches deep being reported near mile marker 8 on County Road 8.
Flash Flood, Rio Blanco
- When
- July 5, 4:30 PM MST to 7:30 PM MST
- Where
- Rio Blanco County, 8.16 mi NE of Meeker Arpt to 8.62 mi NE of Meeker Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.140, -107.780
Heavy rainfall from a passing thunderstorm produced flash flooding over County Road 15 between mile markers 5 and 6. A large amount of debris was washed onto the roadway.
Thunderstorm Wind, Eagle
- When
- July 5, 5:45 PM MST to 5:55 PM MST
- Where
- Eagle County, 3.5 mi N of Avon
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.680, -106.530
A severe thunderstorm wind gust was reported by a trained spotter near Avon.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, July 5, 20122 deaths · 9 injured · $2.0 million · 60 kt wind · 37 events
- Excessive Heat and Heat in Maryland, July 5, 20123 deaths · 6 events
- Hail and Damaging Winds in Ohio, July 5, 20121 death · $1.2 million · 77 kt wind · 18 events
- Hail and Damaging Winds in Alabama, July 5, 2012$2.6 million · 1 in hail · 18 events
- Hail and Damaging Winds in Tennessee, July 5, 2012$504,000 · 2 in hail · 37 events
- Flash Flood and Damaging Winds in Kentucky, July 5, 20121 injured · $142,000 · 78 kt wind · 53 events
- Hail and Damaging Winds in North Carolina, July 5, 2012$350,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in West Virginia, July 5, 20121 injured · $354,000 · 51 kt wind · 21 events
- Damaging Winds in Michigan, July 5, 2012$133,000 · 62 kt wind · 33 events
- Damaging Wind in Iowa, July 5, 2012$605,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, July 5, 2012$97,000 · 1 in hail · 29 events
- Damaging Winds and Lightning Strike in North Carolina, July 5, 2012$63,000 · 50 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479461, 479462, 479463.